Alabama, 2009

Hail and Damaging Winds in Alabama, June 11, 2009

June 11, 2009 · NWS BMX · 6 events in 5 counties and zones

A warm and unstable air mass led to the formation of thunderstorms, some of which produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass led to the formation of thunderstorms, some of which produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 11, 5:40 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 11, 5:40 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 AM CDT THU JUN 11 2009

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

INTERESTING PATTERN THE NEXT FEW DAYS AS MID AND UPPER LEVEL
IMPULSES WILL PASS THROUGH THE DEEP SOUTH SPARKING OCCASIONAL MCS
DEVELOPMENT. THE AIRMASS OVER THE AREA IS VERY SOUPY AND ANY
TRIGGERING MECHANISM SHOULD HELP GET CONVECTION GOING. NUMEROUS
OUTFLOW BOUNDARIES ALONG WITH THE IMPULSES AND DAYTIME HEATING
WILL BE MORE THAN ENOUGH.

MODELS HAVE SEEMED TO MISS ON THE LARGE MCS OVER ARKANSAS AND
MISSISSIPPI AS THE PREFERRED STORM TRACK SEEMS TO BE SETTING UP
OVER NORTH ALABAMA. WILL GO ABOVE GUIDANCE POPS THE NEXT FEW DAYS
ACROSS THE NORTHERN HALF OF THE AREA WITH NEAR GUIDANCE OR
CLIMATOLOGY IN THE SOUTH. REALLY THOUGH...ITS GOING TO BE
DIFFICULT TO PINPOINT THE PLACEMENT OF THESE CONVECTIVE SYSTEMS SO
EVERYONE SHOULD HAVE AN UMBRELLA HANDY JUST IN CASE. WILL BACK OFF
GUIDANCE TEMPERATURES A COUPLE OF DEGREES IN THE NORTH WHILE
FOLLOWING MORE PERSISTENCE IN THE SOUTH.

THE CURRENT PATTERN IS EXPECTED TO PERSIST THROUGH AT LEAST
SUNDAY AND MAYBE THROUGH TUESDAY AND WEDNESDAY OF NEXT WEEK IF YOU
BY INTO THE 12Z AND 00Z EURO. HOWEVER...THERE IS A STRONG UPPER RIDGE
FORECAST TO DEVELOP BETWEEN DAYS 5 AND 10 THAT COULD POTENTIALLY
CAP OFF THE PRECIPITATION. THE MID RANGE MODELS SHOW A DEEPENING
TROUGH OVER THE WESTERN CONUS THAT WILL ENHANCE THE RIDGING OVER
THE SOUTH WITH THE CENTER OF THE RIDGE NEAR LOUISIANA. SOME
ADDITIONAL SHORT WAVES IN THE NORTHWEST FLOW WOULD THEN PASS OVER
THE AREA SENDING AN ADDITIONAL MCS OR TWO OUR WAY THROUGH MID WEEK.
THATS AT LEAST ONE SOLUTION. THE OTHER WOULD HAVE THE RIDGE BUILD
OVER US EARLY NEXT WEEK...DRYING US OUT AND HEATING US UP.

TEND TO FAVOR THE EURO SLIGHTLY FOR NEXT WEEK AS IT IS PERFORMING
A LITTLE BETTER WITH THE CURRENT PATTERN. THUS...WILL LEAVE SOME
MENTION OF POPS AROUND THE AREA THROUGH WEDNESDAY...ESPECIALLY IN
EAST ALABAMA ALONG THE EASTERN PERIPHERY OF THE DEVELOPING RIDGE.

&&

.AVIATION...12Z TAF DISCUSSION.

THROUGH 18Z EXPECT CEILINGS 4000 TO 5000 FEET TO DEVELOP ACROSS ALL
BUT MGM AND TOI.  FROM 18Z TO 01Z SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AT TCL...BHM...EET...ANB WITH ISOLATED
ACTIVITY AT MGM AND TOI.  TEMPORARY CEILINGS 1500 TO 2500 FEET
POSSIBLE IN AND NEAR THUNDERSTORMS.  AFTER 06Z PATCHY FOG WILL
DEVELOP AT MOST LOCATIONS WITH VSBYS 4-6 MILES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/50
Hazardous weather outlook, Jun 11, 4:24 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 AM CDT THU JUN 11 2009

ALZ011>015-017>050-121035-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
524 AM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS FROM NOON UNTIL
7 PM...GENERALLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. AN
UPPER LEVEL IMPULSE WILL SHIFT FROM WEST TO EAST ACROSS THE NORTH
DURING THE AFTERNOON AND EARLY EVENING HOURS.  THE PRIMARY THREAT
WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER RISK OF ISOLATED SEVERE THUNDERSTORMS WILL EXIST ON FRIDAY
AFTERNOON AND EVENING...GENERALLY ALONG AND NORTH OF THE INTERSTATE
20 CORRIDOR AS AN UPPER LEVEL IMPULSE SHIFTS FROM WEST TO
EAST ACROSS THE NORTH. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE
PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED ACROSS THE NORTHERN SECTIONS TODAY AND FRIDAY.

KSL

In the hours before

Special weather statement, Jun 11, 7:22 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 AM CDT THU JUN 11 2009

ALZ014-111400-
WINSTON-
822 AM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 900 AM CDT...

AT 820 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 6 MILES SOUTHEAST OF HALEYVILLE...
MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEISS.
  ASHRIDGE.
  ROCK CREEK.
  SIPSEY RIVER REC AREA.
  MORELAND.
  HOUSTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 7:58 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 AM CDT THU JUN 11 2009

ALZ014-111430-
WINSTON-
858 AM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 930 AM CDT...

AT 858 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ADDISON...OR 7 MILES NORTH OF ARLEY...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOUSTON.
  ADDISON TOWN HALL.
  NESMITH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Columbus AFB radar (KGWX), 111 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Winston

When
June 11, 7:58 AM CST
Where
Winston County, 0.51 mi N of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.207, -87.180

Several trees were blown down on CR-41, north of Addison, and subsequently damaged a fence.

Thunderstorm Wind, Etowah

When
June 11, 9:38 AM CST
Where
Etowah County, 0.42 mi NNE of Sardis City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.176, -86.117

Several trees were blown down in the Sardis City community.

Hail, Calhoun

When
June 11, 11:40 AM CST
Where
Calhoun County, 1.03 mi NNW of Middleton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.784, -86.027

Hail, St. Clair

When
June 11, 11:55 AM CST
Where
St. Clair County, 0.69 mi N of Cropwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.560, -86.270

Hail, Talladega

When
June 11, 12:40 PM CST
Where
Talladega County, Munford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.530, -85.950

Thunderstorm Wind, Talladega

When
June 11, 12:40 PM CST
Where
Talladega County, Munford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.530, -85.950

Several trees were blown down in Munford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179997, 179999, 180001, 180004, 180005, 180006.